Juniper Side Effects, Interactions and Warnings

Juniper Side Effects, Interactions and Warnings





  • Juniper supplies variable quantities of vitamin K and can lessen the effect of oral anticoagulant therapy.

    – Oral anticoagulants and medicinal plants. An emerging interaction — Argento A, Tiraferri E, Marzaloni M. — Ann Ital Med Int. 2000 Apr;15(2):139-43.

  • A healthy 33-year-old woman consumed a slimming product containing a mixture of herbal remedies without seeking medical advice. Two months later, the patient had hemorrhagic cystitis and discontinued the herbal product. Symptoms spontaneously remitted in a few days. Four months later, she took the same herbal remedy and the hemorrhagic cystitis reappeared. She then consulted her general practitioner. A urine culture test was negative, and the patient was advised to discontinue the herb intake. Again, the cystitis resolved within a week. The product involved contains a mixture of herbs, some of which have been associated with adverse effects that might account for the symptoms reported in this case.
    – Hemorrhagic cystitis induced by an herbal mixture. — Catania MA, Oteri A, Caiello P, Russo A, Salvo F, Giustini ES, Caputi AP, Polimeni G. South Med J. 2010 Jan;103(1):90-2.

  • This work studies the hypoglycemic activity of a decoction from juniper “berries” (Juniperus communis) both in normoglycemic and in streptozotocin-diabetic animals. Juniper decoction decreases glycemic levels in normoglycemic rats at a dose of 250 mg/kg. This effect can be achieved through: a) an increase of peripheral glucose consumption; b) a potentiation of glucose-induced insulin secretion. The administration of the decoction (125 mg total “berries”/kg) to streptozotocin-diabetic rats for 24 days results in a significant reduction both in blood glucose levels and in the mortality index, as well as the prevention of the loss of body weight. This effect seems to be mediated by the peripheral action of juniper.

    – Hypoglycemic activity of juniper “berries”. — Planta Med 1994 Jun;60(3):197-200 — Sanchez de Medina F, Gamez MJ, Jimenez I, Jimenez J, Osuna JI, Zarzuelo A. — Departamento de Farmacologia, Facultad de Farmacia, Universidad de Granada, Spain.















last update: March 2014



This website uses cookies and asks your personal data to enhance your browsing experience.